Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 102, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 8, 2018, 3:18 AM CDT for 7 counties in North Dakota. It was in force for 57 min. 15 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2018, 3:18 AM CDT (08:18 UTC)
- Expired
- Jul 8, 2018, 4:15 AM CDT
- In force
- 57 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 80.0 mph
Counties Benson County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Steele County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 130 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 3:30 AM CDT | TSTM WND DMG | 1 N New Rockford, ND | AIRPORT HANGAR SUSTAINED SIGNIFICANT DAMAGE WITH HALF OF THE ROOF REMOVED AND OUTSIDE WALLS ON NORTH END OF THE BUILDING COLLAPSED. HEAVIER DEBRIS SCATTERED APPROX 50 TO 150 FEET NORTHEAST OF HANGAR AND LIGHTER DEBRIS SCATTERED AS FAR AS 400 YARDS AWAY. DAMAGE |
| Jul 8, 3:30 AM CDT | TSTM WND DMG | 3 Wsw New Rockford, ND | SIGNIFICANT TREE DAMAGE BEGINS SOUTH AND WEST OF TOWN. |
| Jul 8, 3:30 AM CDT | TSTM WND DMG | New Rockford, ND | NUMEROUS TREES UPROOTED WITHIN THE CITY LIMITS. TREE SIZE VARIED FROM 12 TO 24 INCHES. TIME APPROXIMATE BASED ON RADAR. |
| Jul 8, 3:30 AM CDT | TSTM WND DMG | Sheyenne, ND | SEVERAL TREES OF 12 TO 18 INCHES UPROOTED IN TOWN. TIME APPROXIMATE BASED ON RADAR |
| Jul 8, 3:33 AM CDT | TSTM WND DMG | New Rockford, ND | NUMEROUS TREES UPROOTED WITHIN THE CITY LIMITS. TREE SIZE VARIED FROM 12 TO 24 INCHES. POWER LINES TAKEN DOWN BY TREE LIMBS ALL AROUND TOWN AND THE AREA LEADING TO WIDSPREAD POWER OUTAGES. TIME APPROXIMATE BASED ON RADAR. |
| Jul 8, 3:34 AM CDT | TSTM WND GST 110 | 1 N New Rockford, ND | AIRPORT HANGAR SUSTAINED SIGNIFICANT DAMAGE WITH HALF OF THE ROOF REMOVED AND OUTSIDE WALLS ON NORTH END OF THE BUILDING COLLAPSED. HEAVIER DEBRIS SCATTERED APPROX 50 TO 150 FEET NORTHEAST OF HANGAR AND LIGHTER DEBRIS SCATTERED AS FAR AS 400 YARDS AWAY. DAMAGE |
| Jul 8, 3:34 AM CDT | NON-TSTM WND GST 110 | 1 N New Rockford, ND | AIRPORT HANGAR SUSTAINED SIGNIFICANT DAMAGE WITH HALF OF THE ROOF REMOVED AND OUTSIDE WALLS ON NORTH END OF THE BUILDING COLLAPSED. HEAVIER DEBRIS SCATTERED APPROX 50 TO 150 FEET NORTHEAST OF HANGAR AND LIGHTER DEBRIS SCATTERED AS FAR AS 400 YARDS AWAY. DAMAGE |
| Jul 8, 3:35 AM CDT | TSTM WND DMG | 4 N New Rockford, ND | MULTIPLE TREES DOWN AND SIGNIFICANT DAMAGE TO A MACHINE SHED |
| Jul 8, 3:35 AM CDT | TSTM WND DMG | New Rockford, ND | AIRPORT HANGER BLOWN DOWN AND PLANES SCATTERED. |
| Jul 8, 3:35 AM CDT | TSTM WND DMG | New Rockford, ND | SIGNIFICANT TREE DAMAGE ALL OVER TOWN. |
| Jul 8, 3:38 AM CDT | TSTM WND DMG | 4 N New Rockford, ND | MULTIPLE TREES DOWN AND SIGNIFICANT DAMAGE TO A MACHINE SHED |
| Jul 8, 3:43 AM CDT | TSTM WND DMG | Sheyenne, ND | SEVERAL TREES OF 12 TO 18 INCHES UPROOTED IN TOWN. TIME APPROXIMATE BASED ON RADAR |
| Jul 8, 4:04 AM CDT | TSTM WND GST 62 | 11 S Hamar, ND | PEAK WINDS MEASURED AT NDAWN STATION LOCATED ALONG HWY 20, 10 N OF MCHENRY. WIDESPEAD TREE DAMAGE NOTED THROUGHOUT CENTRAL COLVIN TOWNSHIP. |
| Jul 8, 4:04 AM CDT | TSTM WND GST 62 | 14 Sw Tolna, ND | MEASURED AT NDAWN 10 N OF MCHENRY |
| Jul 8, 4:18 AM CDT | TSTM WND DMG | Pekin, ND | WIDESPREAD TREE DAMAGE NOTED ALONG HWY 15 TROUGH CENTRAL OSAGO TOWNSHIP. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 13 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 3:14 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2704 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1745 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted.
925
WUUS53 KFGF 080818
SVRFGF
NDC005-027-035-039-063-071-091-080915-
/O.NEW.KFGF.SV.W.0102.180708T0818Z-180708T0915Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
318 AM CDT SUN JUL 8 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Benson County in northeastern North Dakota...
Southwestern Grand Forks County in northeastern North Dakota...
Nelson County in northeastern North Dakota...
Ramsey County in northeastern North Dakota...
Northern Griggs County in southeastern North Dakota...
Northwestern Steele County in southeastern North Dakota...
Eddy County in northeastern North Dakota...
* Until 415 AM CDT.
* At 317 AM CDT, severe thunderstorms were located along a line
extending from near Selz to 6 miles northeast of Cathay to near
Melville, moving northeast at 55 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and penny size hail.
SOURCE...Radar and surface observation indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Severe thunderstorms will be near...
New Rockford around 325 AM CDT.
Maddock around 335 AM CDT.
Flora around 340 AM CDT.
Warwick and Tokio around 345 AM CDT.
Minnewaukan, Hamar and Mose around 350 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.
&&
LAT...LON 4847 9873 4805 9818 4763 9772 4754 9847
4759 9850 4759 9926 4767 9927 4768 9930
4785 9930 4785 9972 4792 9981 4802 9982
TIME...MOT...LOC 0817Z 236DEG 56KT 4783 9989 4760 9929 4737 9912
HAIL...0.75IN
WIND...80MPH
$$
TG1 follow-up statement
060
WWUS53 KFGF 080856
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
356 AM CDT SUN JUL 8 2018
NDC005-027-035-039-063-071-091-080915-
/O.CON.KFGF.SV.W.0102.000000T0000Z-180708T0915Z/
Benson ND-Grand Forks ND-Nelson ND-Ramsey ND-Griggs ND-Steele ND-
Eddy ND-
356 AM CDT SUN JUL 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR SOUTHEASTERN BENSON...SOUTHWESTERN GRAND FORKS...NELSON...CENTRAL
RAMSEY...NORTHERN GRIGGS...NORTHWESTERN STEELE AND EDDY COUNTIES...
At 355 AM CDT, a severe thunderstorm was located near Warwick, or 23
miles south of Devils Lake, moving northeast at 55 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and penny size hail.
SOURCE...Trained weather spotters.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
This severe storm will be near...
Hamar around 405 AM CDT.
Tolna around 410 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. This storm has the potential to cause
serious injury and significant property damage.
This storm produced widespread wind damage near New Rockford with
multiple trees down. SEEK SHELTER NOW inside a sturdy structure and
stay away from windows.
&&
LAT...LON 4847 9873 4805 9818 4763 9772 4754 9847
4759 9850 4759 9907 4771 9913 4776 9919
4785 9930 4789 9930 4793 9932 4803 9930
TIME...MOT...LOC 0855Z 240DEG 46KT 4780 9870
HAIL...0.75IN
WIND...80MPH
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 11:45 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, Jul 7, 11:45 PM CDT, 3 hours 33 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1145 PM CDT Sat Jul 7 2018 .UPDATE... Issued at 1143 PM CDT Sat Jul 7 2018 No additional changes were made. Storms in far SW ND are moving more easterly and will be monitored as well as any isold high based convection that may form in the instability axis from Bismarck up thru Grand Forks to Roseau. UPDATE Issued at 1018 PM CDT Sat Jul 7 2018 Front is washing out with very subtle wind shifts over the Devils Lake basin with some more WNW and others SW. Dew points have recovered too with 65-70 Minot, Bottineau area after lowering this aftn. Bottom line forcing with the frontal boundary nearby is going to be very weak. Some mid clouds and moisture is moving up from SW ND and along the corridor from BIS to GFK to ROX and this area still could get some elevated convection overnight. Meanwhile conf call SPC indicated high enough confidence for a watch into BIS area as storms in far NW SD may affect that area and this will have to be watched to see how they progress thru the night. Some CAMs (which havent been going great this eve) indicate a risk of these storms 10z-13z period in E ND. && .SHORT TERM...(This afternoon through Sunday) Issued at 400 PM CDT Sat Jul 7 2018 Southwest flow aloft is in place over North Dakota as trough pushed from Saskatchewan into Manitoba and the strong H5 ridge begins to flatten. This southerly flow has supported gusty near advisory winds, very warm temperatures and strong moisture return. Heat Index values near or above 100F are already reported and will likely not start to decrease until early this evening. This afternoon-Tonight: The abundant low level moisture (highlight by Td values in the mid to upper 70s) is also responsible for increasing instability and mesoanalysis indicates ML CAPE is likely approaching 3500to 4500 J/KG. PWATS have also increased to around 1.5 across northern parts of the RRV. Stronger effective shear remains north along with better large scale forcing. THe surface cold front has begun to shift toward our northwest, but a strong CAP remains in places. We are starting to see a shallow CU field develop ahead of this front, but the earliest any guidance currently support the CAP breaking is after 00Z. CAMs are highly variable on timing and coverage of activity, but show similar picture of thunderstorms developing during the early evening ahead of cold front and tracking northeast. Earlier in the event there is still potential for discrete cells which could take advantage of the very unstable air mass in place as shear begins to increase. Some CAMS show higher coverage and evolution into complexes and even back building/training that could support a flash flood threat. This could be supported if CAP were to weaken sufficiently (uncertain). As the night goes on sounds become much less favorable and highly elevated. Forcing increases late as front starts to slide south and flow runs parallel to frontal zone, so coverage could be increases while activity become less intense by early Sunday morning. Confidence is not high on how this will ultimately evolve due to the initially strong CAP. Most likely threats beside localized flooding are currently hail to 1.5 and winds around 60 mph. An increased chance for discrete cells early in the even would raise the chance for hail larger than 2", and if a convective complex were to develop as a few CAMs show then winds to 75 mph may become possible. Sunday: Showers and isolated thunderstorms (non severe) may continue as frontal zone possibly stalls near our southern CWA. Depending on timing of any clearing and axis of better moisture advection we may see the atmosphere "reload" and severe chances increasing once again by the late afternoon. Stalled frontal zone may also support possible set up for heavy rain/training/back building across our far southeast by the late afternoon. .LONG TERM...(Sunday night through Saturday) Issued at 400 PM CDT Sat Jul 7 2018 As the cold front continues to slowly move across the Northern Plains thunderstorms will continue to be possible southeast North Dakota and into northwest Minnesota. Behind the cold front high pressure moves in leading to dryer and seasonable temperatures for the early work week. Another cold front supported by an upper level trough is expected to move through the Northern Plains in the middle of the week bringing with it another chance for rain showers and thunderstorms. Behind this system another round of surface high pressure for the late work week. Precipitation chances return next weekend with the models differing on timing and upper level set up. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1143 PM CDT Sat Jul 7 2018 South winds 10 to 20 kts in Fargo area to Bemidji but light south to west winds DVL, GFK, TVF areas closer to a weak boundary. Expect light winds NE ND and far NW MN into Sunday. VFR conditions for the most part thru the pd except near any t-storms may develop or move through. Overall cloud bases from storms should be in the 5-6k ft range. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Riddle SHORT TERM...DJR LONG TERM...NC AVIATION...Riddle
Hazardous weather outlook, Jul 7, 4:21 AM CDT, 22 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 421 AM CDT Sat Jul 7 2018 MNZ001>004-007-NDZ006>008-014>016-024-026>030-038-039-049-052>054- 080930- West Polk-Norman-Clay-Kittson-West Marshall-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 421 AM CDT Sat Jul 7 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Apparent temperatures or feels like values will rise into the 100 to 105F range across eastern North Dakota and parts of far northwest Minnesota this afternoon and early evening. Late this evening thunderstorms, some severe, are expected to develop across central ND and spread east through the overnight into Sunday morning. Hail up to 2 inches with winds up to 75mph will be the primary threats along with excessive rainfall or localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible again Sunday afternoon and Wednesday night. Storms on Sunday will be capable of hail up to 1.5 inches and winds up to 75mph. Excessive rainfall or localized flooding is also a threat on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ005-006-008-009-013>017-022>024-027>032-040-080930- Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant- 421 AM CDT Sat Jul 7 2018 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight Late this evening thunderstorms, some severe, are expected to develop across central ND and spread east through the overnight into Sunday morning. Hail up to 2 inches with winds up to 75mph will be the primary threats along with excessive rainfall or localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible again Sunday afternoon and Wednesday night. Storms on Sunday will be capable of hail up to 1.5 inches and winds up to 75mph. Excessive rainfall or localized flooding is also a threat on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. JK
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 4:13 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Grand Forks, Griggs, Nelson, Ramsey and 2 more | 62 min |
| Jul 8, 4:19 AM CDT | Special Weather Statement | FGF | Ramsey | 56 min |
| Jul 8, 4:52 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Steele | 53 min |
| Jul 8, 5:35 AM CDT | Areal Flood Advisory | FGF | Grand Forks | 85 min |
| Jul 8, 6:27 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Richland, Sargent | 52 min |
| Jul 8, 6:37 PM CDT | Tornado Warning | FGF | Ransom, Richland, Sargent | 38 min |
| Jul 8, 6:41 PM CDT | Tornado Warning | FGF | Sargent | 49 min |
| Jul 8, 6:56 PM CDT | Special Weather Statement | FGF | Cass | 34 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.